Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 232, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2018, 9:26 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2018, 9:26 PM CDT (02:26 UTC)
- Expired
- Jun 29, 2018, 10:04 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rawlins County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4631 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
883
WUUS53 KGLD 300226
SVRGLD
KSC153-193-300315-
/O.NEW.KGLD.SV.W.0232.180630T0226Z-180630T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
926 PM CDT FRI JUN 29 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Thomas County in northwestern Kansas...
Southeastern Rawlins County in northwestern Kansas...
* Until 1015 PM CDT.
* At 925 PM CDT, a severe thunderstorm was located near Colby, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colby, Rexford, Gem and Halford.
This includes Interstate 70 in Kansas between mile markers 53 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3970 10088 3953 10072 3943 10072 3931 10102
3945 10117
TIME...MOT...LOC 0225Z 230DEG 22KT 3943 10103
HAIL...1.00IN
WIND...60MPH
$$
0242 follow-up statements
088
WWUS53 KGLD 300247
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
947 PM CDT FRI JUN 29 2018
KSC153-193-300315-
/O.CON.KGLD.SV.W.0232.000000T0000Z-180630T0315Z/
Thomas KS-Rawlins KS-
947 PM CDT FRI JUN 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN THOMAS AND SOUTHEASTERN RAWLINS COUNTIES...
At 947 PM CDT, a severe thunderstorm was located 8 miles north of
Rexford, or 19 miles northeast of Colby, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rexford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3944 10072 3939 10083 3957 10102 3969 10090
3970 10088 3953 10072
TIME...MOT...LOC 0247Z 230DEG 33KT 3958 10079
HAIL...1.25IN
WIND...60MPH
$$
024987
WWUS53 KGLD 300304
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1004 PM CDT FRI JUN 29 2018
KSC153-193-300314-
/O.CAN.KGLD.SV.W.0232.000000T0000Z-180630T0315Z/
Thomas KS-Rawlins KS-
1004 PM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3944 10072 3939 10083 3957 10102 3969 10090
3970 10088 3953 10072
TIME...MOT...LOC 0301Z 230DEG 22KT 3965 10068
$$
DDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:50 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 29, 6:50 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT Fri Jun 29 2018 .UPDATE... Issued at 531 PM MDT Fri Jun 29 2018 Temperatures are decreasing and the Heat Advisory has been cancelled. && .SHORT TERM...(This evening through Saturday) Issued at 150 PM MDT Fri Jun 29 2018 Today/Tonight: Southwest flow aloft will gradually strengthen over the region as an upper level trough progresses across the Intermountain West and an upper level ridge progresses east of the Mississippi. Expect temperatures this afternoon to be several degrees cooler than yesterday via H5 height falls and increasing mid/upper level cloud cover. As of 19Z, diurnal Cu has yet to develop over the Tri-State area due to lingering MLCIN and, perhaps, subsidence in the wake of a small amplitude shortwave progressing northeast across central Nebraska. Convection allowing models continue to indicate that updrafts will develop mid/late afternoon invof a SSW-NNE oriented surface trough (extending from southeast CO--northwest KS--southwest NE) as lingering MLCIN erodes, the aforementioned subsidence recedes, and low-level convergence strengthens. Expect convection to initially develop invof the boundary in southeast CO and/or southwest KS ~21Z. Weak deep-layer shear suggests organization will be on the multicellular portion of the spectrum. With steering flow from the southwest (parallel to the initiating boundary), updrafts are likely to interfere with one another as they 'unzip' downstream (northeast) along the surface trough. Moderate instability, 40-50F dewpoint depressions and strong DCAPE suggest that the primary severe threat will be occasional downbursts capable of producing wind gusts in the 70-80 mph range. Quarter to golf ball size hail sounds pretty reasonable given steep mid-level lapse rates, moderate instability, and a multicellular mode -- though the 'updraft interference factor' could mitigate the potential for severe hail to some degree. Locally heavy rainfall and isolated flash flooding will certainly be possible, given the setup. Expect the greatest coverage between 22-04Z, decreasing rapidly thereafter. Saturday: Challenging forecast. Convective coverage, timing, location will highly depend on the evolution of multiple small amplitude features within the larger upper trough as it progresses from the Intermountain West into the Rockies during the day Sat. At this time, convective initiation appears most likely to occur on the northwest periphery (cool side) of a lee cyclone in northeast CO during the late afternoon hours (~00Z Sun). .LONG TERM...(Saturday night through Friday) Issued at 1233 PM MDT Fri Jun 29 2018 A longwave upper-level trough will pass over the GLD CWA this weekend bringing with it relatively strong upper-level winds meaning there will be some forcing for ascent and favorable vertical wind shear. Breezy surface winds from the south will keep enough moisture in the Tri-State region to provide some instability this weekend. These two factors will keep the possibility for showers and thunderstorms in the area through Sunday, especially in the overnight hours according to model guidance. Getting into next week, the upper-level trough will leave the GLD vicinity and in its wake we are expecting relatively weak upper- level and low-level winds setting in Tuesday and beyond. An upper-level ridge will build across the southeast US early next week, bringing with it generally warmer conditions for the CWA with high temperatures climbing back into the mid 90s. However, continued southerly flow could potentially provide enough instability and some upper-level divergence will provide enough forcing for ascent to keep evening and overnight showers and thunderstorms in the forecast for early next week, although relatively weak upper-level winds will limit how strong these storms could become. A deep upper-level trough will be developing over the Pacific Northwest in the middle of next week, but the strong upper-level ridging over the southern United States will keep that from traversing the High Planes and from having a significant synoptic effect on GLD weather. A very broad surface high situated over the southeast United States will keep persistent warm and moist southerly low-level flow across the southern Great Plains region up through the Central High Plains, which will keep the chance for showers and thunderstorms in the forecast through Thursday and Friday next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 531 PM MDT Fri Jun 29 2018 A line of thunderstorms is developing northeastward out of southeast Colorado and is beginning to extend into far western Kansas and is expected to continue developing northeastward towards Nebraska. VFR conditions will continue at MCK and GLD through the 00Z TAF period. Thunderstorms are moving into the GLD area between 01Z-03Z and will extend into the MCK area between 02-04Z before dissipating and moving east through the remainder of the night. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...VINCENT LONG TERM...PATTON AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 8:45 AM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 745 AM MDT Fri Jun 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 745 AM MDT Fri Jun 29 2018 /845 AM CDT Fri Jun 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A Heat advisory is in effect for Norton and Graham counties this afternoon. Severe thunderstorms capable of producing 70 MPH wind gusts and quarter to golf ball size hail be possible in northwest Kansas and southwest Nebraska between 4 pm MDT this afternoon and 10 pm MDT this evening. Locally heavy rainfall and isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Isolated severe thunderstorms will be possible late Saturday evening into Saturday night. Large hail will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
In the hours before
Local storm report, Jun 29, 8:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 ESE RULETON 39.32N 101.82W
06/29/2018 E55 MPH SHERMAN KS TRAINED SPOTTER
SPOTTER REPORTED A BLOWN OVER LAWN CHAIR.
&&
BLNLocal storm report, Jun 29, 8:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 12 NNE GOODLAND 39.51N 101.63W
06/29/2018 E60 MPH SHERMAN KS NWS EMPLOYEE
4 INCH BRANCH BROKE OFF TREE.
&&Local storm report, Jun 29, 8:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 5 NNE EDSON 39.39N 101.50W
06/29/2018 E50 MPH SHERMAN KS TRAINED SPOTTER
&&Local storm report, Jun 29, 8:42 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST GOODLAND 39.37N 101.70W
06/29/2018 M56 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&Local storm report, Jun 29, 9:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 ESE MCDONALD 39.75N 101.30W
06/29/2018 E1.25 INCH RAWLINS KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED HAIL AT THE SIZE
OF A HALF DOLLAR.
&&
BLNLocal storm report, Jun 29, 9:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 4 N COLBY 39.45N 101.05W
06/29/2018 E1.00 INCH THOMAS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZE HAIL.
&&
BLNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 62 min |
| Jun 29, 7:33 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Jun 29, 7:54 PM CDT | Special Weather Statement | GLD | Rawlins | 21 min |
| Jun 29, 8:15 PM CDT | Special Weather Statement | GLD | Rawlins | 30 min |
| Jun 29, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Sherman, Thomas | 64 min |
| Jun 29, 8:38 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 52 min |
| Jun 29, 9:31 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 20 min |
| Jun 29, 9:48 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 42 min |
| Jun 29, 9:53 PM CDT | Special Weather Statement | GLD | Gove | 22 min |
| Jun 29, 10:29 PM CDT | Special Weather Statement | GLD | Decatur | 31 min |
| Jun 29, 10:38 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 52 min |
| Jun 29, 11:19 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Jun 30, 5:46 PM CDT | Special Weather Statement | GLD | Sheridan | 14 min |
| Jun 30, 6:14 PM CDT | Special Weather Statement | GLD | Sheridan | 16 min |
| Jun 30, 6:31 PM CDT | Special Weather Statement | GLD | Graham | 14 min |
| Jun 30, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.